California, 2008

High Wind in California, December 9, 2008

December 9, 2008 · NWS SGX · 4 events in 4 counties and zones

A 1032 mb high over the Great Basin, combined with strong upper-level North to Northeasterly winds, led to strong gusty offshore winds over Southern California which knocked down trees and telephone poles.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A 1032 mb high over the Great Basin, combined with strong upper-level North to Northeasterly winds, led to strong gusty offshore winds over Southern California which knocked down trees and telephone poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 9, 3:20 AM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 9, 3:20 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 AM PST TUE DEC 9 2008

.SYNOPSIS...
SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND NORTH FLOW ALOFT WILL
BRING MODERATE OFFSHORE WINDS TODAY WITH WEAKER OFFSHORE WINDS AT
TIMES INTO THURSDAY. HIGH PRESSURE ALOFT BUILDING OVER CALIFORNIA
WILL BRING WARMING THROUGH THURSDAY. FOR THE WEEKEND THROUGH EARLY
NEXT WEEK...A DEVELOPING STRONG TROUGH OF LOW PRESSURE ALONG THE
WEST COAST WILL BRING BREEZY AND MUCH COOLER CONDITIONS WITH A
CHANCE OF PRECIPITATION.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH THURSDAY)...
SURFACE HIGH PRESSURE IN THE GREAT BASIN AND MODERATE TO STRONG
NORTH FLOW ALOFT WILL BRING MODERATE TO LOCALLY STRONG SANTA ANA
WINDS TODAY WITH STRONGEST WINDS IN NORTHERN AREAS. RECENT AIRCRAFT
SOUNDINGS FROM ONTARIO SHOW WINDS OF AROUND 50 KNOTS AT 5000 FEET.
WITH A RESIDUAL MOIST LAYER IN THE LOWEST 2000 FEET. GUSTY SANTA ANA
WINDS WILL DEVELOP AND STRENGTHEN IN THE PASSES AND CANYONS AND IN
THE FOOTHILLS THROUGH SUNRISE...THEN GRADUALLY EXPAND INTO THE LOWER
ELEVATIONS THROUGH MID MORNING. THE WINDS WILL CONTINUE THROUGH MID
AFTERNOON...THE SLOWLY SUBSIDE IN THE LATE AFTERNOON. WEAKER SANTA
WINDS...POSSIBLY NEAR ADVISORY STRENGTH IN THE WINDIER LOCATIONS...
MAY CONTINUE TONIGHT THROUGH WEDNESDAY MORNING. BUILDING HIGH
PRESSURE ALOFT OVER CALIFORNIA WILL BRING WARMING INTO THURSDAY.
RESIDUAL CLOUDS IN SOUTHERN COASTAL AREAS OF SAN DIEGO COUNTY ARE
EXPECTED TO SCATTER OUT THIS MORNING AS THE OFFSHORE FLOW DEVELOPS
AND STRENGTHENS.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
FOR FRIDAY...LOWER LEVEL FLOW WILL TREND BACK ONSHORE WITH FOG
POSSIBLE NEAR THE COAST. THE WEAK ONSHORE FLOW WILL ALSO BRING SLOW
COOLING. FOR SATURDAY THROUGH EARLY NEXT WEEK...A STRONG TROUGH OF
LOW PRESSURE DEVELOPING ALONG THE WEST COAST WILL BRING MUCH COOLER
TEMPERATURES...GUSTY WINDS AT TIMES...AND A CHANCE OF PRECIPITATION.
NCEP HPC GENERALLY PREFERS TO THE ECWMF TO THE GFS. THIS MAINTAINS A
COOLER AND MOIST PATTERN INTO THE MIDDLE OF NEXT WEEK...BUT ABSENT
STRONGER EMBEDDED SHORTWAVES SHOWN IN SOME RUNS OF THE GFS.

&&

.AVIATION...
091100Z...GUSTY NORTHEAST WINDS WILL PREVAIL TODAY WITH PLENTY OF
TURBULENCE NEAR MTS AND BELOW PASSES. WINDS WILL WEAKEN A BIT THIS
PM THEN RENEW EARLY WED AM. SKIES MOSTLY CLEAR EXCEPT FOR A BATCH OF
3000 FT MSL STRATUS VICINITY OF KSAN TIL DAWN THIS AM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 8 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     FOR ORANGE COUNTY COASTAL AREAS.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
     SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR SAN BERNARDINO
     COUNTY MOUNTAINS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM PST THIS AFTERNOON
     FOR RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
     SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 9, 4:00 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST TUE DEC 9 2008

PZ750-755-CAZ042-043-048-050-055>058-060>062-101400-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND
OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH WIND WARNINGS AND WIND ADVISORIES FOR MODERATE TO LOCALLY
STRONG SANTA ANA WINDS FOR PORTIONS OF THE MOUNTAINS...VALLEYS...AND
INLAND COASTAL AREAS. SEE LAXNPWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG TROUGH OF LOW PRESSURE ALONG THE WEST COAST FOR THE WEEKEND
THROUGH EARLY NEXT WEEK MAY BRING MUCH COOLER TEMPERATURES...GUSTY
WINDS AT TIMES...AND A CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
December 9, 6:30 AM PST to 8:30 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Sustained winds of 45 MPH with gusts to 65 MPH were measured at the Fremont Canyon RAWS at 6:30 AM.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
December 9, 8:02 AM PST to 9:02 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$5,000
Reported by
Public
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Telephone pole was blown down in Rubidoux, CA.

High Wind, San Diego County Mountains

When
December 9, 9:45 AM PST to 11:45 AM PST
Where
San Diego County Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Wind gusts of 61 MPH were measured at the Descanso 4N mesonet.

High Wind, Riverside County Mountains

When
December 9, 10:07 AM PST to 4:07 PM PST
Where
Riverside County Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wind gusts of 58 MPH or greater were measured by the Ranger Peak RAWS between 10:07 AM and 5:07 PM. A peak gust of 67 MPH was measured at 3:07 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145328, 145331, 145329, 145330.